Skip to content
Includes Expert Content
Long Menstrual Period
avatar
An_248747 posted:
Is having your menstrual period for longer than 7 days a problem? I've had a very light menstrual period for at least 16 days now. Just when I think it's over, it's not. I got the depo-provera shot last month for the first time, so I'm thinking this is my body getting use to it. I remember the doctor saying I would spot, which is how this all started. I was spotting for first 3-4 days, then it turned into a light period.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: In a woman using a hormonal form of birth control (eg your DepoProvera) it can be very common to have intervals of breakthrough bleeding. They can be light or, more rarely, as heavy as a natural period. You are correct, the reason is likely your uterine lining getting "used to" the additional synthetic progesterone. When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is more common among long term users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is the more common reason among women newly starting the method.

Unless you have risk factors for a new chlamydia infection (eg new sexual partner) you can continue to self monitor and keep track of bleeding patterns on a calendar. If you are at risk for chlamydia or gonorrhea see your GYN or clinic for STD testing. Pelvic infections cause inflammation of the uterine lining which can present as erratic bleeding.

Hope this new method works well for you.

Yours,
Jane
 
avatar
claudia0918 replied to Jane Harrison Hohner, RN, RNP's response:
Hi an and jane, i've had almost the same problem and it's starting to concern me. I got the shot a month and a half ago and about the time i was exspecting my period i started spotting very lightly, it has been about two week maybe longer and i am still spotting! is this something normal?
 
avatar
Jane Harrison Hohner, RN, RNP replied to claudia0918's response:
Dear Claudia: Yes, your situation is likely related to the hormones in the DepoProvera shot. As noted above the anticipated effects of Depo use are suppression of ovulation and a thinning out of the uterine lining. It's likely coincidental that your light spotting onset around the time you would have expected a period.

That two weeks of light spotting, unless you have a new chlamydia infection, is probably light breakthrough bleeding. Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Among new users the lining is unstable because the hormones can make parts of the lining out of synch.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the type of birth control will fix the problem.

Yours,
Jane


Helpful Tips

Thickened endometrial lining
Hi I am 52, stopped my periods 5 months ago - assumed menopause, feeling very bloated for the past 3 months - doc ordered hormone test - ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.